Alert archive / Indiana / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 69, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 29, 2023, 7:17 AM EDT for Daviess County, Knox County, Indiana. It was in force for 43 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2023, 7:17 AM EDT (11:17 UTC)
- Expired
- Jun 29, 2023, 8:00 AM EDT
- In force
- 43 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Daviess County, IN, Knox County, IN
The radar
The Evansville,IN radar (KVWX), 49 km from the middle of the area, began a volume at 11:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 7:43 AM EDT | TSTM WND DMG | 1 Ene Vincennes Univers, IN | Tree of unknown size or condition downed on Niblack Road. Time estimated from radar. |
| Jun 29, 7:43 AM EDT | TSTM WND DMG | 1 Ene Vincennes Univers, IN | Tree of unknown size or condition downed on Niblack Road. Time estimated from radar. |
| Jun 29, 7:45 AM EDT | HAIL 1.75 | 4 Ssw Vincennes, IN | Two reports near the same location. |
| Jun 29, 7:45 AM EDT | HAIL 1.75 | 4 Ssw Vincennes, IN | Two reports near the same location. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 11.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -721 J/kg
- Mixed-layer LCL
- 1754 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
493
WUUS53 KIND 291117
SVRIND
INC027-083-291200-
/O.NEW.KIND.SV.W.0069.230629T1117Z-230629T1200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
717 AM EDT Thu Jun 29 2023
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Knox County in southwestern Indiana...
Northwestern Daviess County in southwestern Indiana...
* Until 800 AM EDT.
* At 717 AM EDT, a severe thunderstorm was located near
Lawrenceville, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Vincennes and Vincennes University around 730 AM EDT.
Other locations in the path of this severe thunderstorm include
Monroe City and Wheatland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3859 8764 3859 8761 3864 8762 3867 8759
3868 8753 3874 8750 3877 8751 3878 8749
3886 8755 3890 8754 3890 8750 3885 8716
3854 8723 3853 8726 3851 8731 3854 8735
3852 8736 3854 8740 3852 8747 3854 8767
TIME...MOT...LOC 1117Z 290DEG 22KT 3869 8763
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Puma2 follow-up statements
231
WWUS53 KIND 291137
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
737 AM EDT Thu Jun 29 2023
INC027-083-291200-
/O.CON.KIND.SV.W.0069.000000T0000Z-230629T1200Z/
Knox IN-Daviess IN-
737 AM EDT Thu Jun 29 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM EDT
FOR KNOX AND NORTHWESTERN DAVIESS COUNTIES...
At 737 AM EDT, a severe thunderstorm was located near Vincennes,
moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Monroe City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3859 8764 3859 8761 3864 8762 3867 8759
3868 8753 3874 8750 3877 8751 3878 8749
3886 8755 3890 8754 3890 8750 3885 8716
3854 8723 3853 8726 3851 8731 3854 8735
3852 8736 3854 8740 3852 8747 3854 8767
TIME...MOT...LOC 1137Z 289DEG 37KT 3859 8750
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Puma732
WWUS53 KIND 291200
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
800 AM EDT Thu Jun 29 2023
INC027-083-291210-
/O.EXP.KIND.SV.W.0069.000000T0000Z-230629T1200Z/
Knox IN-Daviess IN-
800 AM EDT Thu Jun 29 2023
...THE SEVERE THUNDERSTORM WARNING FOR KNOX AND NORTHWESTERN DAVIESS
COUNTIES HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire. However small
hail and heavy rain are still possible with this thunderstorm.
LAT...LON 3859 8764 3859 8761 3864 8762 3867 8759
3868 8753 3874 8750 3877 8751 3878 8749
3886 8755 3890 8754 3890 8750 3885 8716
3854 8723 3853 8726 3851 8731 3854 8735
3852 8736 3854 8740 3852 8747 3854 8767
TIME...MOT...LOC 1200Z 290DEG 22KT 3856 8739
$$
PumaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 7:03 AM EDT, 14 minutes earlier.
Area forecast discussion, Jun 29, 7:03 AM EDT, 14 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 703 AM EDT Thu Jun 29 2023 ...Updated Aviation Discussion... .Short Term...(Today and tonight) Issued at 257 AM EDT Thu Jun 29 2023 Current observations across central Indiana continue to show reduced visibilities around 2-4 miles due to wildfire smoke. Some improvements have been noted across far southern portions of the area where visibilities are up to 4-6 miles. Visibilities should continue to improve toward sunrise and later today as increasing southerly flow pushes the smoke further north. A complicated active weather pattern is expected through the period. Models show impressive low level theta-e advection occurring by daybreak which should result in strong elevated instability. This along with isentropic ascent and a LLJ will lead to a large complex of storms developing across IL. Confidence is low on exactly where this complex of storms will initiate as CAMs show a wide range of solutions. Latest HREF suggest CI is most likely across central IL where the strongest forcing is expected. Mean cloud-bearing wind and the theta-e gradient oriented NW-SE generally suggest southeastward forward propagation. This would likely keep the most intense convection and heaviest rainfall amounts across southwest portions of central Indiana. Areas further north and east may be limited by a sharp instability gradient which could struggle to move further NE due to significant convective overturning. Some guidance suggest strong low-level theta-e advection will be enough to overcome this. While CAMs show varying potential scenarios in convective evolution, most suggest multiple rounds of southeastward moving storm clusters are likely through the period as strong mid-level flow spreads into the region atop a very warm-moist unstable airmass. Our greatest concern in this active pattern will be heavy rainfall amounts and flash flooding from repeated rounds of storms and damaging wind gusts. Large hail and a couple of tornadoes will also be possible, mainly across southwest portions of central Indiana. && .Long Term...(Friday through Wednesday) Issued at 257 AM EDT Thu Jun 29 2023 - Periodic unsettled weather expected this weekend Friday through Sunday night... There is high confidence that anti-cyclonic flow overtop a dome of high pressure, across the Gulf states, combined with a warm, very humid and unstable airmass will result periodic thunderstorms with potential for severe weather along with heavy rain and at least localized flooding this weekend. Nocturnal low level jet and CAPE/thetae gradient supports nighttime upstream MCS activity that will track southeast across central Indiana. In addition, mixed CAPEs to 3000 J/KG or higher at times, PWATs to 2 inches and 0- 6km shear to 40+ knots at times due to a 50+ knot mid level jet, will bring the risk for severe thunderstorms and heavy rain producers. All this said, confidence in timing is low. Models and CAMs are in good agreement that Friday will start off with scattered to widespread lingering convection from previous night's MCS. Then, general expect a relative lull before another convective complex develops upstream and moves across during the night Friday night. Look for a similar situation Saturday night before the synoptic pattern changes as a northern Plains trough eventually moves through central Indiana Sunday night into Monday. Needless to say, with a wavy front nearby and continued humid and unstable atmosphere, more storms will roll through each day increasing the chances of at least localized flooding. Depending on how widespread and prolonged cloud cover is, southwest sections could see lower to mid 90s temperatures Friday and Saturday afternoon to go with upper 60s to lower 70s dew points. That would translate to 100+ heat indices and potentially heat headlines. Monday through Wednesday... Less confidence in thunderstorm chances next week as broad high pressure over the area along with weak pressure gradient suggests any activity will be less organized. With that in mind, think there will be enough sunshine to support very warm temperatures in the lower 90s over southwestern sections at least. && .Aviation...(12Z TAF Issuance) Issued at 702 AM EDT Thu Jun 29 2023 Impacts: - IFR to MVFR visibility in smoke and haze through 17Z - Multiple rounds of thunderstorms expected - MVFR or worse conditions possible in convection Discussion: Wildfire smoke will continue to result in MVFR flying conditions through mid morning, but should begin to clear out thereafter as thunderstorms move through. Multiple rounds of thunderstorms are expected through this evening. There is some uncertainty in convective timing, but used VCTS where confidence is highest for thunderstorm chances. MVFR or worse conditions will be possible in any thunderstorm. Winds will shift to southerly by mid morning and could be gusty at times, especially in thunderstorms. Gusts will likely remain sporadic and did not mention in the TAFs as a result. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Short Term...Melo Long Term...MK Aviation...Melo
Hazardous weather outlook, Jun 29, 4:06 AM EDT, 3 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 406 AM EDT Thu Jun 29 2023 INZ028-029-035>037-043>047-051>056-060>064-067>072-300815- Warren-Tippecanoe-Fountain-Montgomery-Boone-Vermillion-Parke-Putnam- Hendricks-Marion-Vigo-Clay-Owen-Morgan-Johnson-Shelby-Sullivan- Greene-Monroe-Brown-Bartholomew-Knox-Daviess-Martin-Lawrence-Jackson- Jennings- Including the cities of Williamsport, West Lebanon, Lafayette, West Lafayette, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 406 AM EDT Thu Jun 29 2023 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Multiple rounds of thunderstorms are expected through tonight with the potential for severe weather. Damaging wind gusts, large hail, and a few tornadoes are possible. Repeated rounds of thunderstorms may result in flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible at times Friday onward. Severe thunderstorms are possible Friday through Saturday night. Damaging winds and large hail are the primary threat, but isolated tornadoes cannot be ruled out. Flooding will also be possible with repeated rounds of storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed today and possibly through Saturday. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ021-030-031-038>042-048-049-057-065-300815- Carroll-Clinton-Howard-Tipton-Hamilton-Madison-Delaware-Randolph- Hancock-Henry-Rush-Decatur- Including the cities of Delphi, Flora, Frankfort, Kokomo, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Greenfield, New Castle, Rushville, and Greensburg 406 AM EDT Thu Jun 29 2023 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Scattered thunderstorms are expected at times through tonight. A few storms may be strong to severe with the potential for isolated damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible at times Friday onward. Severe thunderstorms are possible Friday through Saturday night. Damaging winds and large hail are the primary threat, but isolated tornadoes cannot be ruled out. Flooding will also be possible with repeated rounds of storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today through Saturday. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jun 29, 5:44 AM EDT, 1 hour 33 minutes before
Special Weather Statement National Weather Service Indianapolis IN 544 AM EDT Thu Jun 29 2023 INZ051-291015- Vigo IN- 544 AM EDT Thu Jun 29 2023 ...A strong thunderstorm will impact portions of Vigo County through 615 AM EDT... At 544 AM EDT, Doppler radar was tracking a strong thunderstorm over Oliver, or 7 miles north of Marshall, moving east at 25 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Terre Haute. This includes Interstate 70 between mile markers 1 and 16. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3959 8753 3957 8724 3928 8725 3935 8753 TIME...MOT...LOC 0944Z 282DEG 21KT 3950 8766 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH MK
Local storm report, Jun 29, 6:24 AM EDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
624 AM EDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 AM Hail 1 NNE North Terre Haute 39.55N 87.35W
06/29/2023 E1.00 inch Vigo IN Public
Report from mPING: Quarter (1.00 in.).
&&
ELBSpecial weather statement, Jun 29, 6:26 AM EDT, 51 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
626 AM EDT Thu Jun 29 2023
INZ051-052-291100-
Clay IN-Vigo IN-
626 AM EDT Thu Jun 29 2023
...A strong thunderstorm will impact portions of southern Vigo and
southwestern Clay Counties through 700 AM EDT...
At 626 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Terre Haute, moving east at 55 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Terre Haute around 635 AM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3934 8758 3934 8756 3935 8754 3935 8753
3944 8753 3938 8704 3934 8705 3925 8706
3928 8761 3929 8760 3930 8760 3930 8762
TIME...MOT...LOC 1026Z 270DEG 48KT 3937 8747
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
MKSpecial weather statement, Jun 29, 6:55 AM EDT, 22 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
655 AM EDT Thu Jun 29 2023
INZ060-061-067-068-291130-
Daviess IN-Knox IN-Greene IN-Sullivan IN-
655 AM EDT Thu Jun 29 2023
...A strong thunderstorm will impact portions of southern Sullivan,
northeastern Knox, western Greene and north central Daviess Counties
through 730 AM EDT...
At 655 AM EDT, Doppler radar was tracking a strong thunderstorm over
Palestine, or 7 miles east of Robinson, moving east at 40 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Sullivan around 710 AM EDT.
Other locations in the path of this storm include Linton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3914 8705 3887 8706 3891 8753 3893 8752
3894 8752 3896 8751 3897 8753 3899 8758
3899 8756 3900 8758 3903 8757 3904 8758
3906 8757 3908 8760 3909 8762 3910 8761
3910 8763
TIME...MOT...LOC 1055Z 273DEG 33KT 3900 8761
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
MKThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 5:44 AM EDT | Special Weather Statement | IND | Vigo | 31 min |
| Jun 29, 5:58 AM EDT | Severe Thunderstorm Warning | IND | Clay, Parke, Vermillion, Vigo | 47 min |
| Jun 29, 6:26 AM EDT | Special Weather Statement | IND | Vigo | 34 min |
| Jun 29, 6:55 AM EDT | Special Weather Statement | IND | Sullivan | 35 min |
| Jun 29, 6:59 AM EDT | Severe Thunderstorm Warning | IND | Greene, Knox, Sullivan | 46 min |
| Jun 29, 7:34 AM EDT | Severe Thunderstorm Warning | IND | Clay, Greene, Owen | 26 min |
| Jun 29, 7:45 AM EDT | Special Weather Statement | IND | Vigo | 30 min |
| Jun 29, 8:16 AM EDT | Special Weather Statement | IND | Daviess, Martin | 29 min |
| Jun 29, 8:36 AM EDT | Areal Flood Warning | IND | Knox | 3 hr |
| Jun 29, 8:39 AM EDT | Special Weather Statement | IND | Monroe | 36 min |
| Jun 29, 9:12 AM EDT | Areal Flood Advisory | IND | Clay, Daviess, Greene, Knox, Martin, Owen and 4 more | 5 hr |
| Jun 29, 9:19 AM EDT | Special Weather Statement | IND | Vigo | 26 min |
| Jun 29, 11:10 AM EDT | Special Weather Statement | IND | Sullivan | 35 min |
| Jun 29, 11:22 AM EDT | Severe Thunderstorm Warning | IND | Clay, Greene, Owen, Sullivan, Vigo | 38 min |
| Jun 29, 11:39 AM EDT | Severe Thunderstorm Warning | IND | Greene, Knox, Sullivan | 32 min |
| Jun 29, 2:32 PM EDT | Severe Thunderstorm Warning | IND | Clay, Fountain, Montgomery, Parke, Sullivan, Vermillion and 2 more | 43 min |
| Jun 29, 2:44 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Tippecanoe, Warren | 46 min |
| Jun 29, 2:47 PM EDT | Severe Thunderstorm Warning | IND | Clay, Parke, Putnam, Vermillion, Vigo | 28 min |
| Jun 29, 2:59 PM EDT | Severe Thunderstorm Warning | IND | Boone, Clay, Clinton, Hendricks, Monroe, Montgomery and 4 more | 46 min |
| Jun 29, 3:06 PM EDT | Severe Thunderstorm Warning | IND | Clay, Daviess, Greene, Knox, Lawrence, Martin and 3 more | 39 min |
| Jun 29, 3:10 PM EDT | Severe Thunderstorm Warning | IND | Boone, Clay, Hendricks, Montgomery, Morgan, Owen and 1 more | 35 min |
| Jun 29, 3:23 PM EDT | Severe Thunderstorm Warning | IND | Boone, Carroll, Clinton, Hamilton, Howard, Tippecanoe and 1 more | 52 min |
| Jun 29, 3:27 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Boone, Brown, Hamilton, Hancock, Hendricks and 5 more | 48 min |
| Jun 29, 3:30 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Clinton, Montgomery, Tippecanoe, Warren | 30 min |
| Jun 29, 3:40 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Daviess, Greene, Jackson, Knox and 3 more | 50 min |
| Jun 29, 3:55 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Hamilton, Henry, Howard, Madison, Tipton | 50 min |
| Jun 29, 4:06 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Hancock, Henry, Jennings, Rush and 1 more | 39 min |
| Jun 29, 4:10 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Jackson, Jennings | 50 min |
| Jun 29, 4:12 PM EDT | Severe Thunderstorm Warning | IND | Decatur, Hancock, Rush, Shelby | 48 min |
| Jun 29, 6:55 PM EDT | Special Weather Statement | IND | Knox | 20 min |
| Jun 29, 7:16 PM EDT | Special Weather Statement | IND | Knox | 29 min |
| Jun 29, 7:28 PM EDT | Severe Thunderstorm Warning | IND | Knox | 19 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.